Maryland, 2020

Damaging Winds in Maryland, August 3, 2020

August 3, 2020 · NWS LWX · 4 events in 2 counties and zones

A band of showers and thunderstorms developed well ahead of Tropical Cycolne Isaias. Some of the thunderstorms in the band produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A band of showers and thunderstorms developed well ahead of Tropical Cycolne Isaias. Some of the thunderstorms in the band produced damaging wind gusts. A few isolated cells just ahead of the band also produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 3, 2:05 PM EST, 17 minutes earlier.

Area forecast discussion, Aug 3, 2:05 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
305 PM EDT Mon Aug 3 2020

.SYNOPSIS...
Tropical Storm Isaias will move northward up the East Coast over
the next two days, making its closest approach to the region on
Tuesday. Refer to the National Hurricane Center for the latest
regarding the track of Isaias. A weak frontal boundary will
position itself near the area for the middle and latter portion
of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
Multiple bands of showers and strong thunderstorms have
developed south of I-66 and along and east of I-81. Hail and
damaging winds, along with flooding rainfall, will be the main
concerns through the remainder of the afternoon. This activity
will slide northward but then should be joined by additional
convection from a PRE (Precursor Rain Event) well ahead of
Isaias this evening. Isolated incidences of flooding will be the
main concern as we transition into the evening.

Tropical Storm Isaias is offshore southeast Georgia and is
expected to make landfall somewhere along the northern coast of
South Carolina or the southeastern coast of North Carolina later
this evening. Afterwards, the system will move more rapidly
across eastern North Carolina and southeast Virginia overnight
into Tuesday morning. Heavy rainfall to the tune of 3 to 6
inches with isolated 8 inch amounts are anticipated over our
eastern third of our CWA with lesser amounts to the west.
Tropical Storm force winds are expected over the waters of the
Chesapeake Bay and Potomac River, as well as adjacent land areas
as far west as Carroll County, MD and Spotsylvania County, VA.

An upper trough will help to escort Tropical Storm Isaias
northward then northeastward into southern New England and
southeast New York later Tuesday into Tuesday evening. In the
meantime, between 6am and 4pm Tuesday, our eastern half of our
CWA from both sides of I-81 to the Chesapeake Bay will encounter
an onterage of flooding rainfall, some damaging winds possibly
leading to power outages, and coastal flooding. From west to
east, it is bad to worse.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Isaias will rapidly move northeastward Tuesday night. An upper
level trough will linger and dominate the region Wednesday and
Wednesday night. Temperatures will remain cooler. This same
trough could spark showers and thunderstorms Wednesday afternoon
and evening. However, risks from these storms regarding both
severe and flooding will be much reduced without the strong
forcing mechanism of a frontal boundary or a tropical storm.

There is probably a more significant threat than the showers and
storms Wednesday. That threat is mainstem flooding of rivers
from the rainfall from Monday through Tuesday night.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
An upper level trough will slowly move eastward toward our area
Thursday and into this weekend. This trough will remain situated to
our west during the second half of this week. This will lead to a
stalled boundary becoming situated near our region through this
weekend. Shortwaves moving through the flow will help kick off
showers and thunderstorms along this boundary during the later parts
of this week and into the weekend. The location of the boundary will
determine where showers and storms will set up. This pattern is
expected through the weekend but the upper level trough starts to
break down on Sunday and helps kick the front further away from our
area.  Daytime temperatures during this period will be much cooler
than the last few weeks with temps running in the mid to upper 80s
during the day and the 60s to lower 70s for the overnight lows.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
MVFR conditions through this evening with showers and
thunderstorms. Conditions could deteriorate to IFR or LIFR
overnight through midday Tuesday with additional heavy rain and
thunderstorms from Isaias.

Conditions should improve rapidly Tuesday evening with VFR
primarily Wednesday. However, even then an isolated storm can't
be ruled out as a trough lingers nearby.

A stalled boundary near the area will lead to an active period of on
and off showers and thunderstorms Thursday through this weekend.
Periods of subVFR conditions will be possible.

&&

.MARINE...
Winds will be increasing through Tuesday as Isaias moves north
toward the region. SCA in effect through 10pm this evening. This
will be quickly followed by Tropical Storm Warnings for all
waters through 8pm Tuesday. Conditions subside quickly Tuesday
night with light winds by Wednesday.

No Small Craft Advisories expect at this time for the end of the
week and into this weekend.

&&

.HYDROLOGY...
Scattered showers and thunderstorms through this evening could
create areas of localized flooding. An abundance of tropical
moisture, a trough of low pressure to the west, and the
approachment of Isaias has prompted a Flash Flood Watch for all
of our region but the western five counties. The Flash Flood
Watch is in effect from late this afternoon through the middle
portion of Tuesday evening as the system passes. Guidance
continues to focus on areas near the I-95 corridor with 3 to 6
inches of rainfall, so this is where confidence on flooding is
highest. Much less confidence further west, but left watch as
inherited until confidence in lack of flooding declines enough
to cancel the westernmost zones. While the system will clear the
region by Tuesday evening, larger stream and river flooding may
intensify for a day or two in its wake before water levels
decline by this weekend.

&&

.TIDES/COASTAL FLOODING...
Southerly flow has kept tide levels elevated, but expect gauges
to generally remain below flood stage this afternoon. Coastal
Flood Watches are in effect for all land adjacent to the waters
of the Tidal Potomac and Chesapeake Bay beginning at 6am
Tuesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Tropical Storm Warning for DCZ001.
     Flash Flood Watch from 11 PM EDT this evening through Tuesday
     evening for DCZ001.
     Coastal Flood Watch from Tuesday morning through Tuesday
     evening for DCZ001.
MD...Tropical Storm Warning for MDZ005-006-011-013-014-016>018-
     503>508.
     Flash Flood Watch from 11 PM EDT this evening through Tuesday
     evening for MDZ003>006-011-013-014-016>018-503>508.
     Coastal Flood Watch from Tuesday morning through Tuesday
     evening for MDZ011-013-014-016>018-508.
VA...Flash Flood Watch through Tuesday evening for VAZ025>027-029-
     036>040-050-051-056-507-508.
     Tropical Storm Warning for VAZ052>057.
     Flash Flood Watch from 11 PM EDT this evening through Tuesday
     evening for VAZ028-030-031-052>055-057-501-502-505-506.
     Coastal Flood Watch from Tuesday morning through Tuesday
     evening for VAZ052>055-057.
WV...Flash Flood Watch through Tuesday evening for WVZ055.
     Flash Flood Watch from 11 PM EDT this evening through Tuesday
     evening for WVZ050>053.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     ANZ532>534-537-540>543.
     Tropical Storm Warning for ANZ530>543.
&&

SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...JMG
AVIATION...KLW/JMG
MARINE...KLW/JMG
HYDROLOGY...KLW
TIDES/COASTAL FLOODING...KLW
Hazardous weather outlook, Aug 3, 1:00 PM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
200 PM EDT Mon Aug 3 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-041000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
200 PM EDT Mon Aug 3 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Showers are expected with scattered thunderstorms today through
tonight with locally damaging wind gusts being the primary
threat. The most widespread activity is this afternoon and evening.

A Tropical Storm Warning is in effect for the entire outlook area
tonight as Tropical Storm Isaias approaches the area. Consult the
Hurricane Local Statement for more details.

A Coastal Flood Watch and Flash Flood Watch are also in effect.
Consult the Coastal Flood and Flash Flood messages for more
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Tropical Storm Warning is in effect for the entire outlook area
Tuesday as Tropical Storm Isaias moves over the area.

A Flash Flood Watch and Coastal Flood Watch are also in effect
Tuesday into Tuesday night. Refer to the Flash Flood and Coastal
Flood messages for more details.

.SPOTTER INFORMATION STATEMENT...

Please report any instances of flooding or wind damage to the
National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-041000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
200 PM EDT Mon Aug 3 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Showers are expected with scattered thunderstorms today through
tonight with locally damaging wind gusts being the primary
threat. The most widespread activity is this afternoon and evening.

A Tropical Storm Warning is in effect for portions of central
Maryland as Tropical Storm Isaias approaches the area.

A Flash Flood Watch is in effect for most of the outlook area
later tonight as Tropical Storm Isaias approaches the area.
Refer to the Flash Flood message for more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Tropical Storm Watch is in effect for portions of central
Maryland Tuesday as Tropical Storm Isaias moves over the area.

A Flash Flood Watch is in effect for most of the outlook area
Tuesday into Tuesday night. Refer to the Flash Flood message for
more details.

.SPOTTER INFORMATION STATEMENT...

Please report any instances of flooding or wind damage to the
National Weather Service.

In the hours before

Local storm report, Aug 3, 1:27 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
227 PM EDT MON AUG 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TSTM WND DMG     1 SSW GLENDIE           38.39N  77.54W
08/03/2020                   STAFFORD           VA   DEPT OF HIGHWAYS

            MULTIPLE REPORTS OF TREES DOWN AT THE INTERSECTION OF
            TRUSTLOW RD AND POPLAR RD.

&&

EVENT NUMBER LWX2001808

MSS

The radar

The Sterling radar (KLWX), 95 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charles

When
August 3, 2:22 PM EST
Where
Charles County, 0.46 mi WNW of Cobb Is
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.272, -76.858

A tree was blown down in the 1300 block of Saunders Marina Place.

Thunderstorm Wind, Charles

When
August 3, 2:40 PM EST
Where
Charles County, 0.74 mi SSW of Olivers Shop
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.470, -76.884

A tree was blown down in the 8000 block of Kentucky Avenue.

Thunderstorm Wind, Charles

When
August 3, 2:55 PM EST
Where
Charles County, 1.86 mi SSW of Berry
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.625, -76.962

A tree was blown down near the intersection of Hampshire Circle and Gray Wolf Court.

Thunderstorm Wind, Prince George'S

When
August 3, 3:14 PM EST
Where
Prince George'S County, 7.9 mi N of Malcolm
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.734, -76.763

Trees and large branches were blown down in the area of MD-382 Croom Road and Molly Berry Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901063, 901049, 901050, 901052.